Adrenal crisis while on high-dose steroid treatment: what rheumatologist should consider?


Cansu D. U. , Cansu G. B. , Arik D., Korkmaz C.

RHEUMATOLOGY INTERNATIONAL, cilt.37, ss.657-662, 2017 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 37 Konu: 4
  • Basım Tarihi: 2017
  • Doi Numarası: 10.1007/s00296-016-3591-3
  • Dergi Adı: RHEUMATOLOGY INTERNATIONAL
  • Sayfa Sayısı: ss.657-662

Özet

Steroid treatment is commonly recommended for autoimmune disorders in rheumatology practice. While adrenal crisis may occur upon existence of an inducing factor in patients with known or unknown adrenal insufficiency as well as in those with a suppressed hypothalamic-pituitary-adrenal (HPA) axis due to chronic steroid use, addisonian crisis rarely develops in patients on supraphysiological doses of steroid and, when emerged, it might be very difficult to recognize. Here, we present a patient who developed adrenal crisis while receiving high-dose methylprednisolone treatment due to retroperitoneal fibrosis and we also discuss possible mechanisms with a brief literature review.